Successful Management of Subcutaneous Infiltration of an Intubating dose of Rocuronium in a Morbidly Obese Patient: A Case Report

Vol 4 | Issue 2 | May-Aug 2018 | page: 21-23 | Nadia Awad, Scott Zalut, Evan Deutsch


Authors: Nadia Awad [1], Scott Zalut [2], Evan Deutsch [1]

[1] Division of Vascular and Endovascular Surgery, Department of Surgery, Albert Einstein Medical Center, Philadelphia, PA, USA,

[2] Department of Anesthesiology, Albert Einstein Medical Center, Philadelphia, PA, USA.

Address of Correspondence

Dr. Nadia Awad,
5401 Old York Road, Klein 203,
Philadelphia, PA 19141, USA.
Email: awadnadi@einstein.edu


Abstract

Introduction: Induction of anesthesia relies on multiple factors including appropriate monitoring, administration, and dosing of induction agents. In morbidly obese patients, placement and maintenance of intravenous lines may be difficult and accidental subcutaneous infiltration of medications may be challenging to identify. The treatment of accidental subcutaneous administration of neuromuscular blocking agents may be complex as the absorption and subsequent elimination is altered and not well known, and the inadvertent prolonged dosing could lead to catastrophic complications.

Case Report: We present a case report of the successful management of the accidental subcutaneous administration of rocuronium in a morbidly obese, 65-year-old Caucasian female with multiple comorbidities undergoing an elective endovascular procedure. The perioperative management of the patient is discussed, and a review of the literature is provided.

Conclusion: Relatively little information is available regarding the absorption of medications outside of the typical route of administration. The accidental subcutaneous infiltration of neuromuscular blockers could lead to airway compromise or prolonged blockade due to the unknown onset, peak effect, and duration of action. Open discussion among the many treatment team members after identification of accidental misadministration of medications is critical and clinical acumen is paramount to ensure optimal patient outcomes. Since intravenous line infiltration and subsequent subcutaneous extravasation are not a rare intraoperative event, more research into the effects of neuromuscular blocking agents is needed to aid clinical outcomes.

Keywords: Anesthesia, critical care, drug administration routes, extravasation, neuromuscular blocker.


References

  1. Lake C, Beecroft CL. Extravasation injuries and accidental intra-arterial injection. Cont Ed Anesth Crit Care Pain 2010;10:109-13.
  2. Shin SW, Yoon JU, Balk SW, Lee HJ, Ri HS. Accidental epidural injection of rocuronium. J Anesth 2011;25:753-5.
  3. Cesur M, Alici HA, Erdem AF, Boga I. Accidental caudal injection of rocuronium in an awake patient. Anesthesiology 2005;103:444-5.
  4. Devi UR, Balasubramanyam M, Omkarappa S, Kumar K, Srinavas VY. Accidental subcutaneous injection of vecuronium bromide in a patient with burns. J Evol Med Dent Sci 2014;51:11903-6.
  5. Tarmey NT, Edward AM, Eynon CA. Prolonged neuromuscular block following accidental subcutaneous injection of vecuronium. Anaesthesia 2011;66:956-7.
  6. Hunter JM. Rocuronium: The newest aminosteroid neuromuscular blocking drug. Br J Anaesth 1996;76:481-3.
  7. Iwasaki H, Namiki A, Omote T, Omote K. Neuromuscular effects of subcutaneous administration of pancuronium. Anesthesiology 1992;76:1049-51.
  8. Puhringer FK, Gordon M, Demeyer I, Sparr HJ, Ingimarsson J, et al. Sugammedex rapidly reverses moderate rocuronium- or vecuroniuminduced neuromuscular block during sevoflurane anaesthesia: A doseresponse relationship. Brit J Anesth 2010;105:610-9.
  9. Schaller SJ, Fink J. Sugammadex as a reversal agent for neuromuscular block: And evidence-based review. Core Evid 2013;8:57-67.
  10. Nair VP, Hunter JM. Anticholinesterases and anticholinergic drugs. Cont Ed Anest Crit Care Pain 2004;4:164-8.

How to Cite this Article: Awad N, Zalut S, Deutsch E. Successful Management of Subcutaneous Infiltration of an Intubating dose of Rocuronium in a Morbidly Obese Patient: A Case Report. Journal of Anaesthesia and Critical Care Case Reports May-Aug 2018; 4(2):21-23.


(Abstract)      (Full Text HTML)      (Download PDF)


.